Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 6, NWS Topeka, KS

March 27, 201918 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 27, 2019, 11:47 AM CDT for 18 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2019, 11:47 AM CDT (16:47 UTC)
Expired
Mar 27, 2019, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS73 KTOP 271647
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1147 AM CDT Wed Mar 27 2019

KSZ008-009-020>022-034>037-054-280000-
/O.NEW.KTOP.WI.Y.0006.190327T1647Z-190328T0000Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
and Emporia
1147 AM CDT Wed Mar 27 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening. 

* TIMING...Through 7 PM CDT

* WINDS...south-southwest winds 25 to 35 MPH with gusts of 45 to
  50 MPH.

* IMPACTS...Driving high profile vehicles will be difficult on
  east to west orientated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
2 follow-up statements
698 
WWUS73 KTOP 271901
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
201 PM CDT Wed Mar 27 2019

KSZ010-011-023-024-038-039-055-058-280000-
/O.EXA.KTOP.WI.Y.0006.000000T0000Z-190328T0000Z/
Marshall-Nemaha-Pottawatomie-Jackson-Wabaunsee-Shawnee-Osage-
Coffey-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Wamego, St. Marys, Holton, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Burlington, and Lebo
201 PM CDT Wed Mar 27 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening. 

* TIMING...Through 7 PM CDT

* WINDS...south-southwest winds 25 to 35 MPH with gusts of 45 to 
  50 MPH. 

* IMPACTS...Driving high profile vehicles will be difficult on 
  east to west orientated roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ008-009-020>022-034>037-054-280000-
/O.CON.KTOP.WI.Y.0006.000000T0000Z-190328T0000Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
and Emporia
201 PM CDT Wed Mar 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Through 7 PM CDT

* WINDS...south-southwest winds 25 to 35 MPH with gusts of 45 to 
  50 MPH. 

* IMPACTS...Driving high profile vehicles will be difficult on 
  east to west orientated roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
445 
WWUS73 KTOP 272027
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
327 PM CDT Wed Mar 27 2019

KSZ008-009-020-021-034-035-272130-
/O.CAN.KTOP.WI.Y.0006.000000T0000Z-190328T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
327 PM CDT Wed Mar 27 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Topeka has cancelled the Wind
Advisory. 

Southerly surface winds have diminished below wind advisory
criteria. The winds will continue to diminish through the late
afternoon and early evening hours.

$$

KSZ010-011-022>024-036>039-054-055-058-280000-
/O.CON.KTOP.WI.Y.0006.000000T0000Z-190328T0000Z/
Marshall-Nemaha-Riley-Pottawatomie-Jackson-Geary-Morris-Wabaunsee-
Shawnee-Lyon-Osage-Coffey-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Manhattan, Wamego, St. Marys, Holton, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Burlington, and Lebo
327 PM CDT Wed Mar 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Through 7 PM CDT

* WINDS...south-southwest winds 25 to 35 MPH with gusts of 45 to 
  50 MPH. 

* IMPACTS...Driving high profile vehicles will be difficult on 
  east to west orientated roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 6:21 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 27, 6:21 AM CDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
621 AM CDT Wed Mar 27 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Wed Mar 27 2019

Mid level moisture continues to stream over an upper ridge centered
across the central plains this morning. Within the weak mid level
ridge, the GFS and ECMWF runs at 00Z advertise an embedded
perturbation traversing northern Kansas, generating a few showers
later this morning into the afternoon. Forecast soundings from these
models exhibit a very shallow layer of moisture around 7 kft, but
otherwise not enough indication from all other guidance to mention
precip chances or sprinkles at this time. Main story for today is
the strong south winds in advance of the deepening sfc trough with
speeds from 15 to 25 mph sustained, gusting to 40 mph in the
afternoon. While I sided with the stronger wind solution with the
deeper mixing from the RAP, increasing high clouds should alleviate
winds from reaching advisory criteria. Along with the winds and dry
fuels present in the area, very high fire danger conditions are
expected. See the Fire Weather discussion below more details. With
the deeper mixing noted, highs were boosted a few degrees with
readings up to 80 degrees in north central Kansas and low to middle
70s elsewhere.

As the sfc trough edges into western Kansas, dryline gradient
steepens as dewpoints in the 50s lifts north and east towards
central Kansas this evening. While isolated convection is possible
along the dryline by early evening, would not expect any development
to reach western areas of the CWA until after 3 AM as the 850 mb
moisture increases with the aid of a strong low level jet. Focus for
precip centers along a frontal boundary that bisects the cwa from
west to east after sunrise Thursday morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 325 AM CDT Wed Mar 27 2019

Focus for the extended period is the consistent signal for multiple
rounds of showers and thunderstorms, enhancing the potential for
heavy rainfall and isolated flooding concerns, particularly the
eastern half of the CWA.

Main uncertainty with the first round of thunderstorms is location
of frontal boundary and subsequent focused convection on Thursday
afternoon. The Ecmwf and Canadian solutions are further north
towards the NE border while the GFS and NAM are bisecting the CWA.
Severe weather concerns are minimal with weak mid level lapse rates
and MUCAPE less than 500 J/KG through the day. Stability from the
cloud cover and showers should also hinder temps a bit with
adjustments down from the low 60s in north central KS to the upper
60s elsewhere.

Occasional showers and thunderstorms Thursday night shifts the
boundary further south with focus for locally heavy rainfall towards
far eastern Kansas on Friday. PWAT values on Thursday and Friday are
up to 200 percent of normal as the boundary becomes nearly
stationary. As the main upper trough lifts into the western high
plains Friday afternoon, another round of widespread showers and
thunderstorms is likely. Based on the GFS, MUCAPE values may peak
near 2000 J/KG in south central KS, while effective bulk shear near
35 kts may be enough to sustain a few stronger updrafts by late
afternoon. Hail and gusty winds would be the main hazards. What is
more concerning is the heavy rainfall potential, particularly east
of highway 75 where all guidance is depicting an additional round of
thunderstorms Friday evening. QPF totals are generally from 1 inch
to 1.75 inches through Saturday morning. Another big change to the
forecast was to push the rain and snow mix further north with the
slower progression of near freezing temps seen from latest guidance
on Saturday morning.

Saturday and Sunday temps are on the cooler side with stout cold
advection holding highs to the upper 40s, alleviated some by the
sunny skies. Both the GFS and ECMWF center the sfc ridge over the
CWA by Sunday morning with lows in the 20s.

Southerly flow returns Monday as temperatures improve back to the
60s by Tuesday as the region remains dry from the more active
northerly jet stream. Next chance of rain with thunderstorms arrives
by Wednesday and Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Mar 27 2019

VFR prevails with main concerns being the wind. Wind profilers are
sampling around 50 kts between 500 and 1000 feet at 12Z. LLWS is
expected to persist until sfc winds increase around 15Z. Gusty
south sfc winds in excess of 20 kts sustained expected through the
afternoon before weakening to near 12 kts by 00Z. LLWS this
evening remains marginal with a much weaker inversion layer and
peak winds in the low levels around 40 kts. Showers and isolated
thunder arrive as early as 12Z Thursday, but confidence in exact
timing is too low at this point.

&&

.FIRE WEATHER...
Issued at 325 AM CDT Wed Mar 27 2019

High to very high fire danger conditions are expected across the
entire outlook area this afternoon. Strong south winds are expected
to increase after sunrise with speeds between 15 and 25 mph
sustained. Gusts just over 40 mph are likely as well. While RH
values are not a huge concern, it is worth noting that the deeper
mixing from 800 mb to 825 mb across the CWA has resulted in lower RH
values in the 35 to 40 percent range. While fuels are expected to
green up fairly quickly in the next week or so, latest satellite
trends show very dry fuels still present over much of the CWA.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...Prieto
FIRE WEATHER...Prieto
Hazardous weather outlook, Mar 27, 3:54 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 AM CDT Wed Mar 27 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-280900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 AM CDT Wed Mar 27 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Very high fire danger conditons are expected this afternoon as
dry fuels combine with south winds sustained between 15 and 25
mph. Gusts to around 40 mph are likely.

Isolated thunderstorms are possible after midnight with highest chances
towards central and north central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms are likely Thursday
through Friday evening. Some storms may be strong on Friday with
gusty winds and small hail. Locally heavy rainfall is possible
with rainfall totals from three quarters of an inch to 1.50 inches
through Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.